Kansas, 2011

Flash Flooding and Hail in Kansas, August 7 to 8, 2011

August 7 to 8, 2011 · NWS TOP · 22 events in 12 counties and zones

Stormy conditions brought strong winds and heavy rain to portions of northeast Kansas on August 7. Only a few reports of marginally severe hail came to the office, however some areas experienced some heavy damage, including large diameter trees snapped, outbuildings destroyed, and moderate flooding in city streets, as a result of the strong winds and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Stormy conditions brought strong winds and heavy rain to portions of northeast Kansas on August 7. Only a few reports of marginally severe hail came to the office, however some areas experienced some heavy damage, including large diameter trees snapped, outbuildings destroyed, and moderate flooding in city streets, as a result of the strong winds and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 7, 5:25 AM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 7, 5:25 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
625 AM CDT SUN AUG 7 2011

.DISCUSSION...

ACTIVE NEAR ZONAL FLOW ACROSS THE CENTRAL PLAINS WITH MULTIPLE
MCS'S/CONVECTIVE CLUSTERS BEING GENERATED FROM SHORTWAVE
TROUGHS/OUTFLOW BOUNDARIES/FRONTS AND VARYING DEGREES OF WARM
ADVECTION. THE CLOSEST CONVECTION TO OUR COUNTY WARNING AREA (CWA)
WAS OCCURRING WITHIN WEAK WARM AIR ADVECTION ABOVE OLD OUTFLOW
BOUNDARIES ACROSS SOUTHEAST NEBRASKA AND NEAR INTERSECTION OF
OUTFLOW BOUNDARIES IN WEST CENTRAL MO. THE FORCING FROM THESE
MESOSCALE PROCESSES SHOULD DECREASE THROUGH THE MORNING HOURS BUT
WILL LEAVE CHANCE POPS EAST AND NORTHEAST AND LOWER TO SLIGHT
CHANCE WESTERN COUNTIES WITH THE APPROACH OF WEAKENING CONVECTION
FROM THE NORTHWEST. FRONT TO THE NORTH IN NEBRASKA WILL SETTLE
SOUTHWARD TO NEAR THE NORTHERN BORDER OF THE CWA. WITH INCREASED
CONVERGENCE AND HEATING/DESTABILIZATION THIS AREA WOULD ALSO BE
FAVORED FOR AFTERNOON DEVELOPMENT AND WILL KEEPER THE HIGHER
CHANCE POPS NORTHERN COUNTIES THIS AFTERNOON TO ONLY A SLIGHT
CHANCE SOUTH WITH REMNANT OUTFLOW BOUNDARIES STILL LINGERING.
ALTHOUGH MORNING OUTFLOWS ARE PLAYING HAVOC WITH SFC
DEWPOINTS...FEEL THE LOW TO MIDDLE 70S WILL BE COMMON ACROSS THE
CWA SOUTH TO NORTH RESPECTIVELY. THIS SHOULD PRODUCE HEAT INDICES
IN THE 102 TO 107 DEGREE RANGE. WILL THEREFORE KEEP THE HEAT
ADVISORY GOING FOR THE ENTIRE CWA UNTIL THIS EVENING.

TONIGHT...CONVERGENCE ALONG AND NORTH OF THE BOUNDARY ACROSS THE CWA
WILL INCREASE WITH THE INCREASE IN THE LLVL WIND FIELD. WITH AMPLE
INSTABILITY IN PLACE...INCREASING SHEAR AND APPROACH OF ANOTHER
SHORTWAVE TROUGH FROM THE NORTHWEST (AND ITS ASSOCIATED
CONVECTION)...APPEARS MCS DEVELOPMENT WILL CONTINUE THROUGH THE
EVENING ACROSS MUCH OF THE CWA BEFORE SHIFTING EAST AND SOUTHEAST
OVERNIGHT WITH LOCALLY HEAVY RAINFALL IN SOME AREAS. COULD SEE A
REPEAT ALONG THE FRONT MONDAY AFTERNOON AND NIGHT...ALTHOUGH MAY
OCCUR FURTHER SOUTH AND EAST ACROSS THE CWA AND EXITING THE AREA
EARLIER IN THE NIGHT. EITHER WAY...HIGHS ON MONDAY WILL RANGE FROM
THE UPPER 80S NORTH TO LOWER 90S SOUTH...WITH HEAT INDICES LOW
ENOUGH TO NOT WARRANT ANY HEAT HEADLINES. THE FRONT WILL SINK
SOUTHWARD AND ALLOW FOR COOLER AND DRIER AIR TO OVERSPREAD THE
ENTIRE CWA ALONG WITH A DRY FCST. WITH HIGHS IN THE MIDDLE TO UPPER
80S AND NORTH WINDS.

HOWEVER INCREASING WAA WITH BUILDING HEIGHTS WILL INTERACT WITH A
SERIES OF SHORTWAVE TROUGHS MOVING THROUGH WEST NORTHWEST FLOW TO
KEEP THE WEATHER PATTERN RATHER UNSETTLED WITH THE CHANCE FOR MORE
SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK WITH HIGHS
BACK IN THE UPPER 80S AND LOWER 90S. 63

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED THROUGH THE FIRST 12 HOURS OF THE TAF
WITH INCREASING UNCERTAINTY BEYOND 00Z. TS TO THE NORTHEAST WILL
PRODUCE NORTHEAST WINDS AND A FEW CLOUDS AROUND 3500 FT THROUGH
LATE MORNING WITH WINDS TURNING TOWARD THE SOUTHEAST BY AFTERNOON.
TS ARE LIKELY BY LATE AFTERNOON OR EARLY EVENING...BUT LITTLE
CONFIDENCE IN PLACEMENT OF TS SO HAVE HIGHLIGHTED TIMING WITH CB
GROUP. LARGE TS COMPLEX MAY AFFECT ALL TAF SITES AFTER 06Z BUT
WITH SOME UNCERTAINTY IN PLACEMENT OF TS...HAVE HIGHLIGHTED WITH A
VCTS GROUP AND MAINTAINED VFR CIG/VIS THROUGHOUT THE PERIOD.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&
Hazardous weather outlook, Aug 7, 4:05 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
505 AM CDT SUN AUG 7 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-081015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
505 AM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...MAINLY NORTH
OF I 70. A BETTER CHANCE FOR THUNDERSTORMS WILL EXIST ACROSS THE
ENTIRE AREA TONIGHT...ESPECIALLY NORTH OF INTERSTATE 70 THIS
EVENING AND ACROSS THE REMAINDER OF THE AREA OVERNIGHT. STRONG
GUSTY WINDS TO AROUND 60 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS
MAY ACCOMPANY THE STRONGER STORMS. LOCALLY VERY HEAVY RAINFALL CAN
ALSO BE EXPECTED WITH SOME OF THE THUNDERSTORMS.

A HEAT ADVISORY REMAINS IN EFFECT THROUGH 8 PM TODAY FOR ALL OF
NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS FOR HEAT INDICES
COMMONLY IN THE 103 TO 107 DEGREE RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH THE EXCEPTION OF TUESDAY...THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH THE MIDDLE AND END OF THE WEEK FOR MOST OF THE AREA.
STRONG GUSTY WINDS AND SOME LOCALIZED FLOODING FROM THE HEAVY
RAINFALL WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
TO THE NORTH OF INTERSTATE 70.

In the hours before

Special weather statement, Aug 7, 9:48 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 AM CDT SUN AUG 7 2011

KSZ008-020-071630-
CLOUD-REPUBLIC-
1048 AM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC AND
NORTHERN CLOUD COUNTIES...

THROUGH 1130 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF SOUTHWESTERN REPUBLIC AND NORTHERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CONCORDIA...
CONCORDIA AIRPORT AND AURORA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3965 9793 3968 9793 3971 9746 3941 9750
      3947 9794 3951 9794 3952 9793 3965 9794
TIME...MOT...LOC 1548Z 277DEG 28KT 3957 9792

The radar

The Topeka radar (KTWX), 116 km away, was scanning. The volume nearest the first event began at 15:57 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 7 hail, 2 flash flood. Local standard time, as filed.

Hail, Washington

When
August 7, 9:58 AM CST to 10:00 AM CST
Where
Washington County, 0.87 mi SE of Hanover Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.890, -96.920

Hail, Washington

When
August 7, 10:00 AM CST
Where
Washington County, 1.73 mi WSW of Hanover Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.890, -96.960

The small hail caused some minor crop damage.

Hail, Washington

When
August 7, 10:09 AM CST to 10:11 AM CST
Where
Washington County, 0.69 mi N of Hanover
Measured
1 in hail
Reported by
Public
Coordinates
39.890, -96.880

Hail, Washington

When
August 7, 10:24 AM CST to 10:34 AM CST
Where
Washington County, Hanover
Measured
1 in hail
Reported by
Public
Coordinates
39.880, -96.880

Thunderstorm Wind, Pottawatomie

When
August 7, 11:50 AM CST to 12:15 PM CST
Where
Pottawatomie County, 0.87 mi SE of Westmoreland to 0.69 mi S of Onaga Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.390, -96.410

Strong winds caused widespread damage across Pottawatomie County. Large diameter trees ranging from 5 to 20 feet in diameter were snapped.

Thunderstorm Wind, Wabaunsee

When
August 7, 12:35 PM CST to 12:40 PM CST
Where
Wabaunsee County, 0.69 mi S of Maple Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.070, -96.030

A trained spotter near Maple Hill reported 60 mph wind gusts.

Thunderstorm Wind, Shawnee

When
August 7, 12:50 PM CST to 12:56 PM CST
Where
Shawnee County, 2.99 mi NE of Auburn to 0.87 mi SW of Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.930, -95.780

On the west side of Topeka reports of large trees broken were received.

Hail, Shawnee

When
August 7, 1:09 PM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.020, -95.800

Thunderstorm Wind, Douglas

When
August 7, 1:41 PM CST to 1:46 PM CST
Where
Douglas County, 1.48 mi NNE of Lone Star
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.890, -95.340

A trained spotter near Lone Star estimated 70 mph wind gusts.

Thunderstorm Wind, Franklin

When
August 7, 1:51 PM CST to 1:55 PM CST
Where
Franklin County, Ottawa
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.620, -95.270

A tree was reported blown down onto a power line.

Hail, Geary

When
August 7, 9:20 PM CST to 9:25 PM CST
Where
Geary County, 2.82 mi S of Milford
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.130, -96.910

Thunderstorm Wind, Clay

When
August 7, 9:31 PM CST to 9:36 PM CST
Where
Clay County, 1.48 mi SSW of Longford
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.150, -97.330

A small all terrain vehicle was tossed across the yard by strong thunderstorm winds.

Thunderstorm Wind, Geary

When
August 7, 9:50 PM CST to 9:56 PM CST
Where
Geary County, Junction City
Measured
58 kt (67 mph) measured gust
Reported by
Broadcast Media
Coordinates
39.030, -96.830

A weather station at Junction City Middle School recorded a 67 mph wind gust. This report was relayed to NWS by the broadcast media. The storm also caused some power lines to be damaged in Junction City.

Thunderstorm Wind, Dickinson

When
August 7, 10:15 PM CST to 10:20 PM CST
Where
Dickinson County, 2.82 mi N of Buckeye
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.090, -97.180

A large Oak tree was knocked down near Talmage.

Thunderstorm Wind, Wabaunsee

When
August 7, 10:15 PM CST to 10:20 PM CST
Where
Wabaunsee County, 2.13 mi SE of Eskridge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.830, -96.070

Tree damage was reported from near Eskridge.

Flash Flood, Ottawa

When
August 7, 10:22 PM CST to 11:22 PM CST
Where
Ottawa County, 2.12 mi E of Minneapolis to 0.42 mi NNW of Lindsey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.134, -97.681

Over 2.5 inches of rain fell across Ottawa County, and reports of street flooding in Minneapolis were received by the NWS.

Thunderstorm Wind, Wabaunsee

When
August 7, 10:45 PM CST to 10:50 PM CST
Where
Wabaunsee County, 2.82 mi S of Alta Vista
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.830, -96.490

A tree was knocked over 2 miles south of Alta Vista.

Thunderstorm Wind, Wabaunsee

When
August 7, 11:02 PM CST to 11:07 PM CST
Where
Wabaunsee County, 4.28 mi SSE of Hessdale
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.860, -96.180

A large tree was knocked down across K-99 near Lake Wabaunsee.

Hail, Osage

When
August 7, 11:14 PM CST to 11:16 PM CST
Where
Osage County, 1.75 mi NE of Burlingame
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.770, -95.810

Flash Flood, Geary

When
August 7, 11:30 PM CST to August 8, 12:30 AM CST
Where
Geary County, 2.19 mi NW of Junction City to 1.56 mi NW of Wreford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.049, -96.863

More than 2.5 inches of rain fell across Geary County. As a result portions of Junction City flooded, namely at the 700 block of 14th Street, and at 14th and Clay.

Thunderstorm Wind, Osage

When
August 7, 11:30 PM CST to 11:35 PM CST
Where
Osage County, 1.48 mi NNE of Barclay
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.600, -95.870

Large tree limbs were snapped near Barclay.

Thunderstorm Wind, Coffey

When
August 7, 11:45 PM CST to 11:55 PM CST
Where
Coffey County, 4.93 mi W of Halls Summit to 3.04 mi WNW of Sharpe
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.360, -95.760

An AWOS station at Coffey County Airport near Burlington recorded a 62 mph wind gust. Near Beto Junction, an Emergency Manager reported an estimated 60 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343424, 343425, 343426, 343428, 343447, 343457, 343451, 343429, 343458, 343454, 343433, 343459, 343462, 343472, 343473, 343421, 343475, 343471, 343435, 343411, 343476, 343470.